Help for brittle Diabetic

rated by 0 users
This post has 7 Replies | 6 Followers

Top 500 Contributor
Posts 2
Lisa beckerman Posted: Mon, Sep 12 2011 12:36 AM

Hi, I have been an insulin dependant diabetic for 26 years. I use a mini med pump. I try very hard to take good care of my health and have no complications, luckily! In the last year, I, along with my pump, my doctor and my nurse educator can not regulate my blood sugars. I am always too high w/ a headache and tired or too low, starving, dizzyand overwhelmed. I always bounce back from a low to a high. My days are getting too difficult even though I am a well educated and rule following diabetic. Is there anyone who will take a diabetic into a hospital setting to watch and adjust our insulin while seeing what we eat etc????? I would even pay out of pocket. Help-So sick in Dallas.

Top 10 Contributor
Posts 173
zrebiec replied on Mon, Sep 12 2011 8:01 AM

Unfortunately, the days when you could be admitted into the hospital for diabetes education and blood glucose control are long over because of insurance limitations. You might consider our four-day Joslin Clinic program - DO IT - which is the closest thing that you will get to intensive management. Take a look at more details about the program on our Joslin website or call Joan Beaton, the program coordinator, at 617-309-2628.

John Zrebiec, MSW, CDE

Joslin Moderator

Top 500 Contributor
Posts 2

You just described me.  I can have an A1C of 6.5 but feel terrible.

I hate going anywhere because of the lows and light headedness.

It is hard to stay in the middle especially at night where I may wake up

2 to 3 times to snack.

They told me the pump would help but it works the same with shots or omnipod.

I read that if you follow the rules you will be hypo. 

Top 25 Contributor
Posts 71
Julia replied on Thu, Sep 15 2011 5:17 PM

Margaret, can you make very small decreases in your insulin?  no more than 1 change every 3 days?  6.5 may be too low of an A1C for you.  I aim to keep mine below 8 and that way I can avoid most lows using a Medtronic pump and using a temp basal (less insulin) or even suspend my pump whenever I do any kind of exercise.  If my A1C was below 7, I would have too many lows.  You are right that if you follow the rules for very tight control, you WILL have lows.  I just don't want to live that way and my doctor agrees with that assessment.

Julia, Type 1 on Medtronic 522 pump

Top 50 Contributor
Male
Posts 28
Richard157 replied on Sat, Sep 17 2011 10:40 PM

I have been type 1 for 65 years, and my A1c stays below 6.0. To keep from having highs and lows I have kept very thorough charts of my blood tests, carbs eaten, insulin dosages, and other important factors, like exercise. I have found that my insulin:carb ratios and my insulin sensitivities vary throughout the day. If i did not realize this, my blood sugar levels would vary a lot and I would have many highs and lows. To understand this and get your levels to be more stable I recommend the book "Using Insulin" by John Walsh. If you are a pumper then try "Pumping Insulin" by the same author. I use the Minimed 522 pump and all my ratios and sensitivities are adjusted for different times of the day. That is how I avoid having so many highs and lows.

Top 150 Contributor
Posts 5

Get your doctor to try you on Symlin. I had the same issues and once I went on Symlin, I turned into a normal person once again. It totally saved me.

My doctor now has switched me to Victoza...off label use for type I's but I'm willing to try it.

Regulation is different with Symlin so you'll need to work closely with your doctor and/or CDE to get the dosing correct. For me, I required about 30% less bolus insllin and was able to square most of my bolus over 2 hours.

 

Lisa, type I, dx 1978

Top 200 Contributor
Male
Posts 4

I agree.  I had the same issues also and went on Symlin in May.  Charts of my daily BG levels looked like the Rock Mtns.  Now, the lines on my charts are like a perch pond in July. Flat.

I must say though,  there is an acclimation period where the side effect is nausea, especially if I over eat.  I also dreaded the thought of injections again but, I think it is very much worth it.   Also, I found that Symlin makes me feel "full" much faster at mealtime.  If I over-eat the nausia reminds me.  God's little punishment for gluttony.

I am also on Minimed 723.  I was pumping 200-210 units/3days.  Now I use 150/3days.  As I am sure you know, less insulin=less weight and full feeling=smaller plates! 21lbs of me is no longer here.  As we say in New Orleans, "It jus aint dare no more!"

I don't work for Amlyn or know anyone who does, so I don't make an money off of promoting their product I just like it.  Alot. 

-gawnfishin

Top 150 Contributor
Posts 5

I don't work for any drug company, either. I just found that Symlin changed my life for the better. I wasn't hungry all the time, my numbers flattened out like a charm and I lost weight instantly. I had been doing everything "right" but the hormone was obviously missing, making it all not work very well, at all. Symlin was like the mising link for me.

Now, I'm trying Victoza. The results have not yet been stellar. It looks like the Symlin was allowing me to underdose on basal insulin. So, I've been readjusting. The benefit of the Victoza is having to take only 1 extra shot a day, rather than 3 with Symlin. So, I'm willing to try.

I am on an Animas ping pump. Have been pumping since 2003. The pump wasn't my solution for feeling well....the Symlin was.

 

Lisa, type I, dx 1978

Page 1 of 1 (8 items) | RSS